Kentucky, 2015Flash Flood and Damaging Wind in Kentucky, August 19, 2015
August 19, 2015 · NWS PAH · 4 events in 3 counties and zones
Two rounds of thunderstorms occurred across parts of western Kentucky. The heaviest rainfall from both rounds extended from northern parts of the Kentucky Lake region to northern parts of the Pennyrile region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two rounds of thunderstorms occurred across parts of western Kentucky. The heaviest rainfall from both rounds extended from northern parts of the Kentucky Lake region to northern parts of the Pennyrile region. The first round during the early morning hours produced locally two to three inches of rain. Another round during the midday and early afternoon hours caused isolated flash flooding and a microburst. The first round of storms occurred in a warm, moist south wind flow ahead of a cold front that extended from the upper Mississippi Valley to the Ozarks. The second round of storms occurred along the cold front as it approached the Lower Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 18, 10:53 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 18, 10:53 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1153 PM CDT TUE AUG 18 2015
.UPDATE...
Issued at 1153 PM CDT TUE AUG 18 2015
The AVIATION section has been updated for the 06Z TAF issuance.
UPDATE Issued at 706 PM CDT TUE AUG 18 2015
Convection early this evening is doing a good job of lifting north
and mostly avoiding our region. We have had a couple of
shower/storms move through Ripley and Carter counties, but
otherwise it has been dry. Most convection resolving guidance
continues to indicate that the current activity will dissipate as
it tries to push eastward across southern Illinois and southeast
Missouri this evening. Made minor adjustments for hourly detail in
the PoP/Wx grids this evening. More convection is possible later
tonight in the overnight hours.
The AVIATION section has been updated for the 00Z TAF issuance.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 240 PM CDT TUE AUG 18 2015
Convection lit up from eastern MO into IL, with a SVR watch just
to our NW. It has fired faster than some of the hi-res models
depicted. Yesterday's data was better actually. Will continue to
monitor our far NW counties for stronger convection, but with
existing activity taking on a NE trajectory in a region of better
effective bulk shear ahead of mid level circulation over NW MO,
will only carry chance PoPs for now in this area. Into the
evening, will bring additional PoPs in from the WSW, though along
the southern end coverage should be more limited, if there's
anything at all. We are watching convection over AR this
afternoon, and instability extends into the MO bootheel. We will
see. Better coverage should be closer to increased flow across
southern IL into southwest IN on northward. In summary, PoPs
tonight will be tricky with the front still to our west, and given
the models difficulty in pin pointing areas of best moisture,
instability and placement of subtle PVA regions aloft. Therefore
confidence in the PoP forecast tonight is not high.
PoPs will remain high Wednesday, though activity will come in
waves/clusters, vs. solid shield precip. For reasons listed
yesterday afternoon, still not sold on severe weather. Only the
GFS flares up some afternoon instability that could result in a
few stronger cells, mainly SW IN, west KY. But the NAM and ECMWF
remain steadfast forecasting weak mid level lapse rates, and only
modest near surface MLYR instability, marginal low level / mid
level flow. Think locally heavy rain is more of a concern than
anything else, though a couple of strong cells cannot be ruled
out. Lingering higher PoPs in the evening Wednesday, then chances
taper off from west to east after midnight Wednesday night.
Should be dry Thursday through Thursday night, outside of a slight
chance of morning showers in the KHOP area. Temps throughout were
based on a MOS/model blend solution.
.LONG TERM...(Friday through Tuesday)
Issued at 240 PM CDT TUE AUG 18 2015
Given the short residence time on the extended forecast desk
yesterday, did not do a comparison with previous model run trends
for the upcoming weekend into early next week. However, at least the
last four model runs of the GFS Ensemble suggest an anomalous cool
spell early next week. Based on a period from 1985 to 2012,
expected temperatures Monday and Tuesday are expected to be between
3 to 4 standard deviations cooler than normal and are at a minimum
for model guidance for the same reference period. Likewise, sea
level pressures are at an anomalous high during the same period
mentioned above suggesting a strong impact with ridging early next
week.
In short, we may see a brief cool spell with highs near 80 degrees,
compared to normal highs in the upper 80s. The NAEFS and GEFS
guidance are increasingly hinting at a brief cool spell next Monday
and Tuesday.
Since yesterday, the medium range model suite has been hinting at a
slightly slower evolution/sharpening of a lee side (of the Rockies)
low. There remains a slightly dampened low amplitude trough in the
zonal flow over the Eastern Plains/Western Mississippi Valley Region
Friday night, ahead of the digging Northwest U.S. trough. The
sharpening of this trough, combined with the antecedent
ridge/low/ridge over the Mexican Baja and Gulf of Mexico will focus
the majority of the moisture/lift over Missouri and the Lower
Mississippi Valley early Saturday. This will bring the best chances
for rain over Southeast Missouri, with lesser rain chances extending
into the Purchase Area of West Kentucky and Southwest Illinois
(along and West of I-57/I-24) during the day Saturday. As the
strong upper closed low moves into the Dakotas late Saturday, the
low amplitude trough will slowly push eastward and slightly phase
with the northern U.S. closed low. This will spread a chance of rain
east across the remainder of the WFO PAH forecast area Saturday
night through the day on Sunday.
Given the anomalous positive precipitable water values expected in
advance of a cold front Saturday into Sunday, there may be a brief
period of organized severe convection on a mesoscale level, since it
will be marginal on the sub synoptic/synoptic level across the WFO
PAH forecast area.
Beyond Sunday, a large scale ridging pattern building over the
Desert Southwest into Texas will expand even more to the west and
northwest.
A return to near normal temperatures will return by the middle of
next week.
&&
.AVIATION...
Issued at 1153 PM CDT TUE AUG 18 2015
Not much change in the overall thinking from 00Z. Still looking
for increasing chances of showers overnight and through the day,
culminating with a chance of TS near the cold front in the
afternoon. With decent south winds expected overnight, fog does
not seem likely, so generally expect VFR conditions outside of
convection until the the afternoon with the front close by. A
decent northwest wind around 10kts is expected behind the front
which should clear all sites by 00Z. MVFR showers and ceilings
expected behind the front for most of the evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
UPDATE...DRS
SHORT TERM...CN
LONG TERM....KES
AVIATION...DRS
Hazardous weather outlook, Aug 18, 1:39 PM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
239 PM CDT TUE AUG 18 2015
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
239 PM CDT TUE AUG 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON...MAINLY
ACROSS THE OZARK FOOTHILLS OF SOUTHEAST MISSOURI. THE CHANCE OF
THUNDERSTORMS INCREASES FROM WEST TO EAST ACROSS MUCH OF THE
REGION TONIGHT.
THE PRIMARY STORM RELATED CONCERNS ARE LIGHTNING AND LOCALLY
HEAVY RAIN. HOWEVER...A BRIEF STRONG TO SEVERE STORM CAPABLE OF
PRODUCING STRONG GUSTY WIND IS POSSIBLE DURING THE LATE AFTERNOON
AND EVENING...ESPECIALLY IN SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE FORECAST WEDNESDAY. THE ACTIVITY WILL CONTINUE
INTO WEDNESDAY EVENING THEN TAPER OFF OVERNIGHT AS A FRONT MOVES
ACROSS THE AREA. THE PRIMARY HAZARDS SHOULD BE LOCALLY HEAVY RAIN
AND LIGHTNING. SHOULD WE ACHIEVE MORE DAYTIME HEATING THAN WHAT IS
CURRENTLY FORECAST...A FEW STRONGER STORMS MAY PRODUCE SOME ELEVATED
WIND GUSTS MAINLY ACROSS WEST KENTUCKY INTO SOUTHWEST INDIANA.
A SMALL AREA OF ORGANIZED THUNDERSTORMS COULD BE STRONG TO LOCALLY
SEVERE SATURDAY NIGHT INTO SUNDAY. LOCALLY HEAVY RAIN...GUSTY WINDS
AND LIGHTNING WILL BE THE PRIMARY HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 7:06 PM CST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
806 PM CDT TUE AUG 18 2015
MOZ086-087-190145-
BOLLINGER MO-CAPE GIRARDEAU MO-
806 PM CDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAPE GIRARDEAU AND
NORTHERN BOLLINGER COUNTIES UNTIL 845 PM CDT...
AT 805 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARQUAND...OR 12 MILES SOUTHEAST OF FREDERICKTOWN...MOVING EAST AT 30
MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARBLE HILL...GLEN ALLEN...BURFORDVILLE...DAISY...PATTON...
MILLERSVILLE...SEDGEWICKVILLE AND GLENALLEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3732 9014 3744 9015 3755 9014 3757 8974
3730 8975 3731 8998 3731 9022
TIME...MOT...LOC 0105Z 263DEG 24KT 3740 9018
DRSSpecial weather statement, Aug 18, 7:46 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
846 PM CDT TUE AUG 18 2015
ILZ088-MOZ087-190230-
UNION IL-CAPE GIRARDEAU MO-
846 PM CDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION AND NORTHERN CAPE
GIRARDEAU COUNTIES UNTIL 930 PM CDT...
AT 845 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MILLERSVILLE...OR NEAR JACKSON...MOVING EAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JACKSON...BURFORDVILLE...DAISY...WARE...MILLERSVILLE...OAK RIDGE AND
POCAHONTAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3759 8938 3737 8932 3736 8982 3756 8983
3758 8959 3758 8955 3757 8955 3757 8954
3758 8951 3757 8950 3756 8947 3759 8945
TIME...MOT...LOC 0145Z 267DEG 26KT 3745 8974
DRSEvent by event
2 heavy rain, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Heavy Rain, Webster
- When
- August 19, 12:10 AM CST to 6:20 AM CST
- Where
- Webster County, Providence
- Reported by
- COOP Observer
- Coordinates
- 37.400, -87.770
The 24-hour total rainfall was 2.70 inches, which fell almost entirely in a six-hour window during the late night and early morning hours.
Heavy Rain, Lyon
- When
- August 19, 11:00 AM CST to 11:45 AM CST
- Where
- Lyon County, Kuttawa to Eddyville
- Reported by
- Law Enforcement
- Coordinates
- 37.070, -88.120
Several roads across the county were covered with flowing water.
Thunderstorm Wind, Caldwell
- When
- August 19, 11:35 AM CST
- Where
- Caldwell County, 4.96 mi SSE of Dulaney
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 37.038, -87.924
Near the intersection of Highways 903 and 515, a microburst carved a path of downed trees about 250 yards long. Single trees were damaged up to three-quarters of a mile away from the damage path.
Flash Flood, Caldwell
- When
- August 19, 11:45 AM CST to 1:30 PM CST
- Where
- Caldwell County, 0.73 mi WSW of Princeton to 0.7 mi W of Crider
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 37.115, -87.882
Water was over Kentucky Highway 91 in several places between the 17 and 21 mile markers. At one location, water was reported to be a foot deep with strong current. Brush and tree limbs swept along by the floodwaters clogged a culvert near the community of Crider.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in North Carolina, August 19, 201518 injured · 50 kt wind · 3 events
- Flash Flood and Flood in North Carolina, August 19 to 20, 20151 injured · $90,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Winds in Mississippi, August 19 to 21, 2015$147,000 · 53 kt wind · 5 events
- Lightning Strike in Texas, August 19, 2015$150,000 · 1 event
- Flash Flood and Hail in Texas, August 19 to 20, 2015$84,000 · 1.75 in hail · 8 events
- Flooding and Hail in Florida, August 19, 2015$1,000 · 52 kt wind · 11 events
- Damaging Winds in Michigan, August 19, 2015$7,000 · 52 kt wind · 5 events
- Damaging Winds in Georgia, August 19 to 23, 2015$7,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 19, 20154 events
- Flash Flooding in New Jersey, August 19, 20153 events
- Wildfire in Texas, August 19 to 25, 20153 events
- Damaging Wind and Heavy Rain in Kentucky, August 19, 201550 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593416, 593415, 593729, 593426.